Alert archive / Michigan / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 140, NWS Gaylord, MI
NWS Gaylord, MI issued this severe thunderstorm warning at Sep 20, 2008, 4:25 PM EDT for Alcona County, Michigan. It was in force for 39 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 20, 2008, 4:25 PM EDT (20:25 UTC)
- Expired
- Sep 20, 2008, 5:04 PM EDT
- In force
- 39 min
- Issued by
- NWS Gaylord, MI
- Area
- Storm-based polygon
County Alcona County, MI
The radar
The NCL Michigan radar (KAPX), 110 km from the middle of the area, began a volume at 20:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 20, 4:37 PM EDT | HAIL 0.25 | 4 Sse Spruce, MI |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Alpena, MI (KAPX), launched 12:00Z, 8.4 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 506 J/kg
- Mixed-layer CIN
- -89 J/kg
- Mixed-layer LCL
- 919 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 137 m²/s²
- 0-3 km storm-relative helicity
- 162 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KAPX 202025
SVRAPX
MIC001-202115-
/O.NEW.KAPX.SV.W.0140.080920T2025Z-080920T2115Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GAYLORD MI
425 PM EDT SAT SEP 20 2008
THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
ALCONA COUNTY IN NORTHERN LOWER MICHIGAN...
* UNTIL 515 PM EDT
* AT 420 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS
STORM WAS LOCATED NEAR SPRUCE...OR 6 MILES SOUTHEAST OF THE TOWN OF
HUBBARD LAKE...MOVING EAST AT 16 MPH.
* LOCATIONS IMPACTED INCLUDE...
LINCOLN...
NEGWEGON STATE PARK...
BLACK RIVER...
HARRISVILLE...
HARRISVILLE STATE PARK...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS AND LARGE HAIL. ALL
THUNDERSTORMS PRODUCE DEADLY LIGHTNING. REMAIN INDOORS AWAY FROM
WINDOWS UNTIL THIS STORM HAS PASSED. IF CAUGHT OUTDOORS...STAY AWAY
FROM TALL OBJECTS AND MOVE TO A PLACE OF SHELTER.
LAT...LON 4465 8329 4465 8328 4464 8330 4475 8364
4486 8358 4486 8332 4483 8329 4478 8329
4475 8329 4472 8327 4468 8327
TIME...MOT...LOC 2025Z 290DEG 14KT 4480 8347
$$
JZ3 follow-up statements
000
WWUS34 KAPX 202039
SVSAPX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
439 PM EDT SAT SEP 20 2008
MIC001-202115-
/O.CON.KAPX.SV.W.0140.000000T0000Z-080920T2115Z/
ALCONA MI-
438 PM EDT SAT SEP 20 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM EDT
FOR ALCONA COUNTY...
AT 437 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.
THIS STORM WAS LOCATED 5 MILES WEST OF BLACK RIVER...MOVING
SOUTHEAST AT 20 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
BLACK RIVER AND ALCONA HARBOR THROUGH 450 PM EDT...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS AND LARGE HAIL. ALL
THUNDERSTORMS PRODUCE DEADLY LIGHTNING. REMAIN INDOORS AWAY FROM
WINDOWS UNTIL THIS STORM HAS PASSED. IF CAUGHT OUTDOORS...STAY AWAY
FROM TALL OBJECTS AND MOVE TO A PLACE OF SHELTER.
LAT...LON 4467 8328 4474 8351 4486 8348 4486 8332
4483 8329 4475 8329 4474 8328 4472 8327
TIME...MOT...LOC 2038Z 294DEG 19KT 4478 8339
$$
JZ000
WWUS34 KAPX 202056
SVSAPX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
456 PM EDT SAT SEP 20 2008
MIC001-202115-
/O.CON.KAPX.SV.W.0140.000000T0000Z-080920T2115Z/
ALCONA MI-
456 PM EDT SAT SEP 20 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM EDT
FOR ALCONA COUNTY...
AT 454 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL. THIS STORM WAS LOCATED 6 MILES NORTH OF HARRISVILLE...MOVING
SOUTHEAST AT 21 MPH.
THE STORM WILL MOVE OFF THE COAST BY 515 PM.
SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS AND LARGE HAIL. ALL
THUNDERSTORMS PRODUCE DEADLY LIGHTNING. REMAIN INDOORS AWAY FROM
WINDOWS UNTIL THIS STORM HAS PASSED. IF CAUGHT OUTDOORS...STAY AWAY
FROM TALL OBJECTS AND MOVE TO A PLACE OF SHELTER.
LAT...LON 4467 8328 4469 8334 4481 8339 4483 8329
4475 8329 4474 8328 4473 8328 4472 8327
TIME...MOT...LOC 2056Z 297DEG 18KT 4474 8328
$$
JZ000
WWUS34 KAPX 202104
SVSAPX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
504 PM EDT SAT SEP 20 2008
MIC001-202115-
/O.CAN.KAPX.SV.W.0140.000000T0000Z-080920T2115Z/
ALCONA MI-
505 PM EDT SAT SEP 20 2008
...THE SEVERE THUNDERSTORM WARNING FOR ALCONA COUNTY IS CANCELLED...
AT 505 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE STORM WHICH PROMPTED THE SEVERE THUNDERSTORM WARNING HAS EXITED
THE AREA. THE WARNING HAS THEREFORE BEEN CANCELLED.
LAT...LON 4467 8328 4469 8334 4481 8339 4483 8329
4475 8329 4474 8328 4473 8328 4472 8327
TIME...MOT...LOC 2105Z 297DEG 18KT 4472 8322
$$
JZWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 20, 3:40 PM EDT, 45 minutes earlier.
Area forecast discussion, Sep 20, 3:40 PM EDT, 45 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GAYLORD MI 340 PM EDT SAT SEP 20 2008 .SYNOPSIS.../ISSUED AT 302 PM/ COOL CANADIAN HIGH PRESSURE WILL BUILD ACROSS THE REGION TONIGHT INTO SUNDAY NIGHT. AS THE RIDGE MOVES OFF TO OUR EAST A MILDER SOUTHERLY FLOW WILL DEVELOP EARLY NEXT WEEK AND HOLD THROUGH THE MIDDLE OF THE WEEK. AJS && .SHORT TERM.../ISSUED AT 302 PM/...TONIGHT LATEST SURFACE ANALYSIS SHOWS THE COLD FRONT JUST CLEARING SOUTHEAST ZONES. INITIAL PUSH OF COOLER/DRIER AIR LAGGING WELL BEHIND THE FRONT...JUST REACHING EASTERN UPPER AT THE MOMENT. APX RADAR IS QUIET AT THE MOMENT...BUT DECENT INSTABILITY ACROSS FAR SOUTHEAST ZONES (LAPS CAPES OF 1900 J/KG AND 700-500 MB LAPSE RATES OF 7 C/KM) COULD STILL LEAD TO A SHOWER OR TSTORM TO DEVELOP THROUGH EARLY THIS EVENING. OTHERWISE...1029 MB HIGH PRESSURE CENTERED ACROSS NORTHWEST ONTARIO WILL SINK SLOWLY SOUTHWARD OVERNIGHT. SHALLOW INSTABILITY (850 MB-LAKE DELTA TS IN THE LOWER TEENS) COULD PRODUCE SOME STATUS OFF OF LAKE HURON WITH A LIGHT NORTH NORTHEAST FLOW. ELSEWHERE...MOSTLY CLEAR AND COOL CONDITIONS EXPECTED. LOWS IN THE LOWER AND MIDDLE 30S EXPECTED ACROSS EASTERN UPPER WITH SOME PATCHY FROST IS EXPECTED. ACROSS NORTHERN LOWER...WINDS ARE NOT EXPECTED TO TOTALLY DECOUPLE SO LOWS SHOULD RANGE FROM THE UPPER 30S TO MIDDLE 40S. SULLIVAN && .LONG TERM.../ISSUED AT 302 PM/...SUNDAY AND BEYOND SUNDAY...A LARGE AREA OF HIGH PRESSURE CENTERED ACROSS CENTRAL CANADA WILL CONTINUE TO BUILD DOWN FROM THE NORTH. SHALLOW INSTABILITY OFF OFF LAKE HURON COULD RESULT IN LINGERING STRATUS IN THE MORNING...MAINLY ACROSS EASTERN ZONES. OTHERWISE...MOSTLY SUNNY SKIES AND COOLER TEMPERATURES ARE EXPECTED. HIGHS RANGING BETWEEN 60 AND 65 EASTERN UPPER AND EASTERN ZONES OF NORTHERN LOWER BUT THE UPPER 60S ACROSS WESTERN ZONES DUE TO THE AID OF DOWNSLOPING. SULLIVAN SUN NIGHT THRU TUE...QUIET WX THE RULE THRU THE PERIOD AS RATHER STRONG SHORTWAVE DIGGING THRU THE PAC NORTHWEST/CENTRAL ROCKIES ACTS TO ENHANCE DEEP LAYER RIDGING ACRS THE WESTERN GREAT LAKES. ONLY REAL CONCERN IS CLOUD COVER SAT NIGHT/SUN AS RATHER SHARP SHORTWAVE TROUGH OVR EASTERN CANADA ACTS TO ENHANCE MID LEVEL CONFLUENCE JUST NORTH OF LAKE SUPERIOR...LIKELY RESULTING IN A NARROW AXIS OF MID CLOUD/LIGHT SHOWERS (ENHANCED BY RETURN TO WARM ADVECTION ACRS THE UPR MIDWEST). AT THIS POINT...APPEARS ANY PRECIP WILL RESIDE NORTH OF THE BIG LAKE...BUT SHOULD SEE AT LEAST A PERIOD OF MID CLOUD DRIFT THRU EASTERN UPPER DURING THIS TIMEFRAME. OTHER CONCERN IS FROST POTENTIAL SAT NIGHT. POSITION OF HIGH JUST NORTHEAST OF THE AREA QUITE FAVORABLE FOR CHILLY TEMPS...AND WITH MID CLOUD EXPECTED TO BE CONFINED FAR NORTH...COULD CERTAINLY SEE PATCHY INLAND FROST...THOUGH CERTAINLY NOTHING UNUSUAL FOR THIS TIME OF YEAR. OTHERWISE...DEEP LAYER RIDGING/DRYING (1000-500MB RH ONLY 30-40 PERCENT) WILL YIELD PLEASANT CONDITIONS TO RING OFFICIAL START OF FALL ON MONDAY...WITH TEMPS NUDGING ABOVE AVERAGE (LOW/MID 70S) MON/TUE AS HEALTHY RETURN FLOW GETS UNDERWAY IN ADVANCE OF NEXT UPSTREAM COLD FRONT. LATER PERIODS (TUE NIGHT THRU SAT)...EARLIER STRETCH OF QUIET WX WILL COME TO AN END THRU THE EXTENDED FCST...AS PATTERN OF DOMINANT UPR RIDGING ACRS THE REGION GETS TRUNCATED BY APPROACHING SHORTWAVE TROUGH (DIGGING THRU THE GULF OF ALASKA THIS AFTN) TUE NIGHT/WED. AM A BIT SURPRISED GUIDANCE HAS ACTUALLY SPED UP THE FRONT...GIVEN THE STRENGTH OF RIDGING INTACT OVR THE GREAT LAKES...THOUGH CERTAINLY THE STRENGTH OF THE LOW/MID LEVEL RIDGE WILL DAMPEN THE AMPLITUDE OF THE INCOMING WAVE SIGNIFICANTLY. 00Z GFS/ECMWF/GEFS MEAN ALL POINT TO REMNANT FRONTAL BOUNDARY SLIPPING THRU THE REGION LATE TUE NIGHT/WED MORNING WITH AN ASSOCIATED THREAT OF SHOWERS AND PERHAPS A FEW STORMS...THOUGH PROGGED INSTABILITY VIA GFS/ECMWF FCST RAOBS NOT OVERLY IMPRESSIVE (ESPECIALLY WITH LOSS OF BEST UPR FORCING AS WAVE SHEARS INTO ONTARIO). THEREAFTER...MUCH BETTER AGREEMENT AMONG GUIDANCE TODAY REGARDING BOUNDARY GETTING HUNG UP ACRS THE REGION WED/THU TIMEFRAME WITH LOSS OF UPR SUPPORT...BEFORE GRADUALLY LIFTING NORTH THU/FRI AS WEAK LEE CYCLOGENESIS TAKES SHAPE OVR THE NORTHERN PLAINS VIA HIGHLY ZONAL FLOW PATTERN ALOFT. DIFFICULT TO ASCERTAIN PRECIP THREAT ACRS THE CWA GIVEN PLENTY OF UNCERTAINTY WITH REGARD TO EXACT PLACEMENT OF THE BOUNDARY...THOUGH SHOULD BE AT LEAST A THREAT OF SHOWERS ACRS THE NORTHERN CWA IN BEST PROXIMITY TO SOUTHERN TAIL OF THE WESTERLIES/WEAK SHORTWAVES PUSHING THRU THE FLOW. SECOND COOL FRONT EXPECTED TO PUSH INTO THE AREA LATE FRI/EARLY SAT WITH ANOTHER THREAT FOR SHOWERS. ALL OF THIS SAID... NOT ENTIRELY OUT OF THE QUESTION THE MAJORITY OF (OR ALL OF) THE EXTENDED PERIOD GOES PRECIP-FREE...AS EVIDENCED BY 00/12Z CANADIAN AND 00Z NAEFS PRECIP PROBABILITY FIELDS SHOWING RIDGE SUFFICIENTLY STRONG TO HOLD ANY PRECIP WEST/NORTH OF THE AREA. UNCERTAINTY SUFFICIENTLY HIGH TO HANG ONTO SMALL POPS AT THIS TIME. LAWRENCE && .MARINE.../ISSUED AT 302 PM/ WINDS WILL VEER INTO THE NORTHEAST OVERNIGHT. SHALLOW COLD ADVECTION WILL LEAD TO INCREASED WAVES TONIGHT ACROSS LAKE HURON. MEANWHILE...HIGH PRESSURE WILL BUILD IN TONIGHT AND HOLD THROUGH SUNDAY NIGHT. && .AVIATION.../ISSUED AT 140 PM/...VALID FOR 18Z TAFS A SURFACE COLD FRONT HAS CLEARED ALL TAF SITES OVER THE LAST COUPLE OF HOURS. THEREFORE...NO PRECIPITATION IS EXPECTED THROUGH THE TAF PERIOD. MVFR CIGS ARE POSSIBLE FOR A TIME THIS AFTERNOON THEN OVERNIGHT AT APN AS THE FLOW COMES OFF OF LAKE HURON. AJS && .APX WATCHES/WARNINGS/ADVISORIES... MI...NONE. LM...NONE. LH...NONE. LS...NONE. &&
Hazardous weather outlook, Sep 20, 3:45 PM EDT, 40 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GAYLORD MI 345 PM EDT SAT SEP 20 2008 LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-042- 211100- STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL- MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT- STURGEON PT TO ALABASTER-GRAND TRAVERSE BAY- SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG- SLEEPING BEAR PT TO GRAND TRAVERSE LT-PT BETSIE TO SLEEPING BEAR PT- MANISTEE TO PT BETSIE-WHITEFISH BAY-ST. MARYS RIVER-CHIPPEWA- MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM- OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD- OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO- GLADWIN-ARENAC- 345 PM EDT SAT SEP 20 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER MICHIGAN... EASTERN UPPER MICHIGAN...AND ADJACENT NEARSHORE WATERS OF LAKE MICHIGAN...LAKE HURON AND LAKE SUPERIOR. .DAY ONE...REST OF THIS AFTERNOON AND TONIGHT ISOLATED THUNDERSTORMS ARE POSSIBLE SOUTH OF M-55 AND EAST OF INTERSTATE 75 THROUGH 8 PM. THESE STORMS ARE NOT EXPECTED TO BE SEVERE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. AJS
The office that day
Everything else NWS Gaylord, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 20, 4:29 PM EDT | Special Marine Warning | APX | 61 min | |
| Sep 20, 5:25 PM EDT | Severe Thunderstorm Warning | APX | Iosco | 65 min |
| Sep 20, 5:30 PM EDT | Special Marine Warning | APX | 90 min | |
| Sep 20, 7:57 PM EDT | Frost Advisory | APX | 12 hr |
Nearby
Severe Thunderstorm Warnings in Michigan, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.